Check up: Can contraceptive pills cause abdominal pain?

by

April 18, 2017

Dear readers,

Donna is a 21-year-old student who uses the oral contraceptive pill (OCP) as birth control. She says she does not always remember to take the Pill at the same time each day. She is wondering if this can cause her to experience abdominal cramping pain, almost like griping, over her lower tummy. Sometimes she also experiences slight spotting during the month. Donna asks Check Up if she is still protected against pregnancy even with these signs.

It is quite important to take the contraceptive pill as near as possible to the same time every day. This is so that the hormonal levels remain fairly constant in the body without experiencing times when the levels are too high. When the tablet is taken under 24 hours or times when the levels might be too low, one might not achieve adequate contraception. It is at these times, when the time between taking the pill is prolonged, that the person is more likely to experience spotting (break through bleeding) and is more susceptible to pregnancy occurring, despite taking the OCP. Taking the Pill in a time frame which is less than 24 hours allows the OCP to be more concentrated than needed in the body. In this situation, the OCP user may experience nausea and headaches. Some women will experience some nausea and slight vaginal bleeding, even when taking the OCP correctly when they first begin using the Pill. Usually, if the female will persevere, the situation will resolve itself after using the OCP for a few cycles, within three to five months. If significant abnormal bleeding persists, and the OCP is being taken properly, then, after trial for three months without improvement, it is fair to discontinue this Pill and to try another contraceptive pill, or even another birth-control method.

SIDE EFFECTS

Some side effects which more commonly occur while taking the OCP are breast tenderness; mood changes; nausea; headaches and acne vulgaris (although some preparations actually treat this condition).

Additionally, the hormonal content will allow yeast infections to develop more readily once the yeast fungus is present. There might also be changes in blood pressure and blood glucose levels may affect use in women who are diabetic or hypertensive and require additional monitoring.

It is important, also, to know that smoking cigarettes while taking the OCP can be quite dangerous, and even lethal. Using the two together is associated with an increased risk of heart attack and sudden death. This risk increases with age.

When the OCP is used irregularly, its safety profile drops off and pregnancy is more likely to occur alongside the spotting, so be careful to take the OCP regularly. Also, Donna should do a pregnancy test just to exclude an unexpected pregnancy due to faulty use of her contraceptive method. If the bleeding persists, Donna must see her doctor and be examined for other causes of abdominal cramping and vaginal bleeding.

Write to:

CHECK UP,

PO Box 1731,

KGN 8

AJM

Other Lifestyle Stories